Advertisement

A Fast Algorithm for Unbounded Monotone Integer Linear Systems with Two Variables per Inequality via Graph Decomposition

  • Takuya TamoriEmail author
  • Kei Kimura
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 11355)

Abstract

In this paper, we consider the feasibility problem of integer linear systems where each inequality has at most two variables. Although the problem is known to be weakly NP-complete by Lagarias, it has many applications and, importantly, a large subclass of it admits (pseudo-)polynomial algorithms. Indeed, the problem is shown pseudo-polynomially solvable if every variable has upper and lower bounds by Hochbaum, Megiddo, Naor, and Tamir. However, determining the complexity of the general case, pseudo-polynomially solvable or strongly NP-complete, is a longstanding open problem. In this paper, we reveal a new efficiently solvable subclass of the problem. Namely, for the monotone case, i.e., when two coefficients of the two variables in each inequality are opposite signs, we associate a directed graph to any instance, and present an algorithm that runs in \(O(n \cdot s \cdot 2^{O(\ell \log \ell )} + n + m)\) time, where s is the length of the input and \(\ell \) is the maximum number of the vertices in any strongly connected component of the graph. If \(\ell \) is a constant, the algorithm runs in polynomial time. From the result, it can be observed that the hardness of the feasibility problem lies on large strongly connected components of the graph.

Keywords

Integer linear system Integer programming Two-variable-per-inequality system Monotone system 

References

  1. 1.
    Bar-Yehuda, R., Rawitz, D.: Efficient algorithms for integer programs with two variables per constraint. Algorithmica 29(4), 595–609 (2001)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bordeaux, L., Katsirelos, G., Narodytska, N., Vardi, M.Y.: The complexity of integer bound propagation. J. Artif. Intell. Res. 40, 657–676 (2011)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Chandrasekaran, R., Subramani, K.: A combinatorial algorithm for horn programs. Discrete Optim. 10(2), 85–101 (2013)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Fügenschuh, A.: A set partitioning reformulation of a school bus scheduling problem. J. Sched. 14(4), 307–318 (2011)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Hochbaum, D.S., Megiddo, N., Naor, J.S., Tamir, A.: Tight bounds and 2-approximation algorithms for integer programs with two variables per inequality. Math. Program. 62(1–3), 69–83 (1993)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Hochbaum, D.S., Naor, J.S.: Simple and fast algorithms for linear and integer programs with two variables per inequality. SIAM J. Comput. 23(6), 1179–1192 (1994)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Kannan, R.: Minkowski’s convex body theorem and integer programming. Math. Oper. Res. 12(3), 415–440 (1987)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Kannan, R.: A polynomial algorithm for the two-variable integer programming problem. J. Assoc. Comput. Mach. 27(1), 118–122 (1980)MathSciNetCrossRefGoogle Scholar
  9. 9.
    Korte, B., Vygen, J.: Combinatorial Optimization: Theory and Algorithms, 3rd edn. Springer, Heidelberg (2005).  https://doi.org/10.1007/3-540-29297-7. Japanese translation from EnglishCrossRefzbMATHGoogle Scholar
  10. 10.
    Lagarias, J.C.: The computational complexity of simultaneous diophantine approximation problems. SIAM J. Comput. 14(1), 196–209 (1985)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Lenstra Jr., H.W.: Integer programming with a fixed number of variables. Math. Oper. Res. 8(4), 538–548 (1983)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Schrijver, A.: Theory of Linear and Integer Programming. Wiley, New York (1986)zbMATHGoogle Scholar
  13. 13.
    Shostak, R.: Deciding linear inequalities by computing loop residues. J. ACM 28(4), 769–779 (1981)MathSciNetCrossRefGoogle Scholar
  14. 14.
    Upadrasta, R., Cohen, A.: A case for strongly polynomial time sub-polyhedral scheduling using two-variable-per-inequality polyhedra. In: IMPACT 2012–2nd Workshop on Polyhedral Compilation Techniques (associated with HiPEAC), Paris, France (2012)Google Scholar
  15. 15.
    Veinott, A.F.: Representation of general and polyhedral subsemilattices and sublattices of product spaces. Linear Algebra Appl. 114–115(1989), 681–704 (1989)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of Computer Science and EngineeringToyohashi University of TechnologyToyohashiJapan

Personalised recommendations